Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 3, NWS Riverton, WY

February 28, 2024Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 28, 2024, 2:00 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Feb 28, 2024, 8:00 AM MST. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 2024, 2:00 AM MST (09:00 UTC)
In effect from
Feb 28, 2024, 8:00 AM MST
Expired
Feb 28, 2024, 5:00 PM MST
In force
9 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 3:53 PM MSTNON-TSTM WND GST 596 Nw Mills, WYASOS station KCPR Casper Airport.
Feb 28, 4:06 PM MSTNON-TSTM WND GST 596 Nw Mills, WYASOS station KCPR Casper Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS75 KRIW 280900
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
200 AM MST Wed Feb 28 2024

WYZ019-020-290000-
/O.UPG.KRIW.HW.A.0002.240228T1500Z-240229T0000Z/
/O.NEW.KRIW.HW.W.0003.240228T1500Z-240229T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
200 AM MST Wed Feb 28 2024

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County
  Lower Elevations. The strongest winds are expected along the
  Outer Drive in Casper, and Highway 287.

* WHEN...From 8 AM this morning to 5 PM MST this afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel could be difficult,
  especially for high profile vehicles. Locations with recent 
  snowfall are likely to have blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should be careful in forested areas and around trees. Use
extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
1 follow-up statement
968 
WWUS75 KRIW 282107
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
207 PM MST Wed Feb 28 2024

WYZ019-020-290000-
/O.CON.KRIW.HW.W.0003.000000T0000Z-240229T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
207 PM MST Wed Feb 28 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph
  expected for lower elevations, gusts up to 75 mph for higher
  elevations.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations. The strongest winds are expected 
  along the Outer Drive in Casper, and Highway 287.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles. Locations with recent snowfall are likely to 
  have blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should be careful in forested areas and around trees. Use
extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WYZ018-290000-
/O.NEW.KRIW.HW.A.0003.240301T0300Z-240302T0000Z/
Lander Foothills-
Including the city of Lander
207 PM MST Wed Feb 28 2024

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph
  possible in the town of Lander, isolated gusts to 80 mph
  possible at the highest elevations of the foothills.

* WHERE...Lander Foothills.

* WHEN...From Thursday evening through Friday afternoon.

* IMPACTS...Strong winds could break tree limbs and locally knock
  down trees. Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 27, 9:28 PM MST, 4 hours 32 minutes earlier. Its key messages:

  • Convective snow showers will move through the area this afternoon as the weather system begins to exit the area.
  • Wind will remain breezy to windy across southern WY today into tonight. A windy period is expected from Wednesday through this weekend as the next weather system moves into the region.
  • A warmup will occur beginning Wednesday under high pressure ahead of the next weather system.
  • Long duration heavy snow event appears likely (80%) for western Wyoming from Friday through Sunday, with strong wind as well.
  • This late week/weekend weather system will bring cool temperatures back to the area into early next week.
Area forecast discussion, Feb 27, 9:28 PM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
928 PM MST Tue Feb 27 2024

.KEY MESSAGES...

- Convective snow showers will move through the area this
  afternoon as the weather system begins to exit the area.

- Wind will remain breezy to windy across southern WY today into
  tonight. A windy period is expected from Wednesday through
  this weekend as the next weather system moves into the region.

- A warmup will occur beginning Wednesday under high pressure
  ahead of the next weather system.

- Long duration heavy snow event appears likely (80%) for
  western Wyoming from Friday through Sunday, with strong wind
  as well.

- This late week/weekend weather system will bring cool
  temperatures back to the area into early next week.

&&

.DISCUSSION...
Issued at 229 PM MST Tue Feb 27 2024

Convective snow showers abound this afternoon due to cold air aloft
and daytime heating creating slight instability across the area.
These showers will quickly taper off this evening as the trough
continues east and daytime heating subsides. Today is much cooler
behind the cold front that passed through yesterday/last night. Low
temperatures may drop near zero in northern Johnson County Tuesday
night due to the fresh snowpack and clearing skies. Wind will remain
breezy to windy across southern Wyoming thanks to a temperature
gradient as the coldest air stalled along the Continental Divide.

It will begin warming up on Wednesday with highs close to normal as
a ridge moves in and keeps conditions dry until Thursday night.
Then, a Pacific low is poised to move into the PACNW Friday through
Sunday. Moist southwesterly flow ahead of this low is set to begin
on Friday across western Wyoming, so snow chances will be on the
increase beginning Thursday night. Current thinking is a substantial
snow maker for western mountains/valleys and wind maker for the
forecast area as a whole. Right now this looks like it a could
result in significant snowfall accumulations for western mountains
as model guidance has the low taking its sweet time to move onshore.
This would keep the moist southwesterly flow in place for close to
48 hours. This appears likely (60-70%) to occur as model guidance is
in surprisingly good agreement with regards to this weather system.
Another strong cold front is expected with this system, but it
should not be as cold as the cold front today into tonight due to
the Pacific airmass associated with it. How quickly it warms up
after this system moves through is a question, currently. From about
Monday forward model guidance is not in agreement, so the forecast
is less certain.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 927 PM MST Tue Feb 27 2024

VFR conditions are expected to prevail through the period as the
previous system departs. Wind will return as the primary terminal
impact, most notably at KCOD and KCPR by late Wednesday morning.
Otherwise, light snow showers within the westerly flow are expected
in the mountains above KJAC through most of the daylight hours
Wednesday. We will include a VCSH and broken VFR ceiling group at
KJAC for now as confidence is fairly low for MVFR terminal impacts.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 8 AM MST Wednesday through Wednesday
afternoon for WYZ019-020.

&&

DISCUSSION...Rowe
AVIATION...Myers
Hazardous weather outlook, Feb 27, 1:05 PM MST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
105 PM MST Tue Feb 27 2024

WYZ001>020-022>030-290015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
105 PM MST Tue Feb 27 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This afternoon and tonight.

Below normal temperatures across the state, with breezy conditions
and gusts of 20 to 30 mph lingering. Scattered snow showers will be
possible through the day, with most activity coming to an end by the
evening. Additional snow accumulation throughout the day will be
minimal with amounts ranging from a trace to 1 inch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dry and mild through much of the latter half of the week. The next
weather system nears the area by the end of the week causing snow
showers to develop across western WY. There is the potential for
this system to produce a long duration significant snowfall event
across mainly western WY. However, uncertainty remains high at this
time, especially areas east of the Divide. Wind will remain elevated
through this weekend, with High Wind potential possible Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:01 AM MSTWinter Storm WatchRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton36 hr
Feb 28, 1:31 PM MSTWinter Storm WarningRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton3 days
Feb 28, 2:07 PM MSTHigh Wind WatchRIWFremont12 hr

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.